Alert archive / California / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 39, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 21, 2015, 3:02 PM PDT for Plumas County, California. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2015, 3:02 PM PDT (22:02 UTC)
- Expired
- Jul 21, 2015, 3:30 PM PDT
- In force
- 28 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
County Plumas County, CA
The radar
The Reno radar (KRGX), 82 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1898 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
949 WUUS55 KREV 212202 SVRREV CAC063-212230- /O.NEW.KREV.SV.W.0039.150721T2202Z-150721T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 302 PM PDT TUE JUL 21 2015 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PLUMAS COUNTY IN NORTHERN CALIFORNIA... * UNTIL 330 PM PDT * AT 301 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAKE DAVIS...OR 11 MILES NORTH OF BECKWOURTH...AND MOVING EAST AT 15 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS. * LOCATIONS IMPACTED INCLUDE... FRENCHMAN LAKE...FRENCHMAN CAMPGROUND...SPRING CREEK CAMPGROUND... CHILCOOT CAMPGROUND...LIGHTNING TREE CAMPGROUND AND BIG COVE CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN AND DEADLY LIGHTNING. DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3992 12054 4008 12047 4003 12021 3985 12016 TIME...MOT...LOC 2201Z 291DEG 11KT 3998 12042 $$ BRONG
2 follow-up statements
215 WWUS55 KREV 212214 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 314 PM PDT TUE JUL 21 2015 CAC063-212230- /O.CON.KREV.SV.W.0039.000000T0000Z-150721T2230Z/ PLUMAS CA- 314 PM PDT TUE JUL 21 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR PLUMAS COUNTY... AT 313 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM IS APPROACHING FRENCHMAN LAKE...OR 9 MILES NORTH OF BECKWOURTH...MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... FRENCHMAN LAKE...FRENCHMAN CAMPGROUND...SPRING CREEK CAMPGROUND... CHILCOOT CAMPGROUND...LIGHTNING TREE CAMPGROUND AND BIG COVE CAMPGROUND. LAT...LON 3992 12054 4008 12047 4003 12021 3985 12016 TIME...MOT...LOC 2213Z 291DEG 11KT 3995 12032 $$ BRONG
505
WWUS55 KREV 212229
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
329 PM PDT TUE JUL 21 2015
CAC063-212234-
/O.EXP.KREV.SV.W.0039.000000T0000Z-150721T2230Z/
PLUMAS CA-
329 PM PDT TUE JUL 21 2015
...THE SEVERE THUNDERSTORM WARNING FOR PLUMAS COUNTY WILL EXPIRE AT
330 PM PDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER
THUNDERSTORMS WITH HAIL...GUSTY WINDS AND HEAVY RAIN CONTINUE TO
DEVELOP OVER PLUMAS COUNTY. THOSE OUTDOORS SHOULD REMAIN IN A
SHELTERED LOCATION THROUGH 430 PM.
LAT...LON 3992 12054 4008 12047 4003 12021 3985 12016
TIME...MOT...LOC 2217Z 291DEG 11KT 3995 12032
$$
BRONGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:06 PM PDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 21, 1:06 PM PDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 106 PM PDT TUE JUL 21 2015 .SYNOPSIS... LOW PRESSURE WILL MOVE THROUGH THE EASTERN SIERRA AND WESTERN NEVADA WITH SHOWERS AND THUNDERSTORMS CONTINUING THROUGH WEDNESDAY. THUNDERSTORM THREATS INCLUDE THE POTENTIAL FOR FLASH FLOODING THIS EVENING WITH A WIND AND HAIL THREAT WEDNESDAY. DRY SOUTHWEST FLOW ESTABLISHES FROM THURSDAY INTO THE WEEKEND WITH NEAR AVERAGE TEMPERATURES. && .SHORT TERM... THE UPPER LOW OFF THE CALIFORNIA COAST IS EXPECTED TO SLOWLY MOVE THROUGH TONIGHT AND WEDNESDAY AS A TROUGH DEEPENS ALONG THE PACIFIC NORTHWEST. SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS THE SIERRA AND WESTERN NEVADA. THE MAIN THREAT FOR TODAY CONTINUES TO BE FLASH FLOODING WITH THE VERY MOIST ENVIRONMENT AND SLOW STORM MOVEMENT. WILL CONTINUE THE FLASH FLOOD WATCH THROUGH 8 PM. A FEW STORMS WILL ALSO BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS AS WE HAVE ALREADY GOTTEN REPORTS OF NICKEL SIZE HAIL FROM LAKE DAVIS. A FEW STORMS REMAIN POSSIBLE OVERNIGHT IN THE MOIST AIRMASS THAT COULD BE TRIGGERED BY WEAK WAVES EMBEDDED IN THE UPPER LEVEL WEST FLOW. FOR TOMORROW, AS THE TROUGH ALONG THE PACIFIC NORTHWEST DEEPENS SOUTHWEST FLOW ALOFT WILL INCREASE. THIS NORMALLY PUSHES MOST STORMS OFF THE CREST, ESPECIALLY AROUND TAHOE AND INTO WESTERN NEVADA. HOWEVER, THERE IS A DECENT UPPER LEVEL WAVE SHOWING UP THAT WILL MOVE THROUGH AROUND NOON SO A COUPLE STORMS ALONG THE CREST REMAIN POSSIBLE IN THE EARLY AFTERNOON BEFORE THE ACTIVITY PUSHES EAST. CONVERGENCE ALONG THE ZEPHYR AND ALONG WITH THE BETTER FLOW ALOFT (MORE SHEAR) HAVE THE POTENTIAL TO DRIVE STRONG IF NOT SEVERE STORMS. THE MAIN THREATS WILL BE STRONG WINDS AND HAIL. WITH STORMS MOVING AND A LITTLE LESS MOISTURE THE FLASH FLOOD THREAT WILL BE REDUCED. DRYING SOUTHWEST FLOW CONTINUES THURSDAY WITH ANOTHER DECENT ZEPHYR DAY FOR THE AREA. ENOUGH MOISTURE AND INSTABILITY WILL REMAIN ACROSS MINERAL COUNTY FOR A FEW STORMS IN THE AFTERNOON WHILE THE REST OF WESTERN NEVADA IS DRY. AFTERNOON WIND GUSTS WITH THE ZEPHYR WILL BE THE USUAL UP TO 30 MPH. WALLMANN/BOYD .LONG TERM...FRIDAY THROUGH TUESDAY... DRY WEST TO SOUTHWEST FLOW ALOFT WILL PREVAIL THROUGH EARLY NEXT WEEK, THEN RIDGE BEGINS TO EXPAND ACROSS THE GREAT BASIN ON TUESDAY. TEMPERATURES WILL WARM UP TO NEAR SEASONAL NORMALS BY THIS WEEKEND, WITH FURTHER WARMING FOR NEXT WEEK. ON FRIDAY, A WEAK TROUGH MOVING ACROSS SOUTHERN CA MAY PRODUCE SOME CUMULUS BUILDUPS NEAR THE SIERRA MAINLY SOUTH OF TAHOE. WHILE A FEW CONVECTIVE CELLS ARE POSSIBLE, CONFIDENCE IS NOT HIGH ENOUGH AT THIS TIME TO INCLUDE IN THE FORECAST. OTHERWISE, DRY AND STABLE CONDITIONS WILL PREVAIL THIS WEEKEND WITH LITTLE TO NO CLOUD COVER, AS A TROUGH MOVES ACROSS THE PACIFIC NORTHWEST. THIS WILL LIKELY BRING SOME INCREASE IN WINDS MAINLY ON SUNDAY, WITH POTENTIAL FOR GUSTS AROUND 30 MPH. THIS TROUGH PASSAGE WILL KEEP DAYTIME HIGHS RELATIVELY STEADY THROUGH NEXT MONDAY, THEN A WARMING TREND WITH LIGHT WINDS IS PROJECTED FOR TUESDAY. ABOVE NORMAL TEMPS ARE BECOMING MORE LIKELY LATER NEXT WEEK WITH TRIPLE DIGIT HEAT POSSIBLE IN LOWER ELEVATIONS. MJD && .AVIATION... THERE IS HIGH POTENTIAL FOR THUNDERSTORMS TODAY AT ALL MAIN TERMINALS (50-60% CHANCE) MAINLY BETWEEN 20Z-03Z. MAIN THREATS WILL BE LOCALLY HEAVY RAIN PRODUCING REDUCED CIGS/VSBY, MTN OBSCURATION, AND POSSIBLE OUTFLOW GUSTS TO 40 KTS. MOST CELLS WILL BE SLOW MOVING, ALTHOUGH SOME CELLS NORTH OF I-80 COULD MOVE SLIGHTLY FASTER TO THE NORTHEAST. BY WEDNESDAY, THUNDERSTORM COVERAGE SHIFTS A BIT EAST OF THE TAHOE BASIN, WITH GREATEST COVERAGE LIKELY IN WEST CENTRAL NV. STRONGER STORMS CAPABLE OF PRODUCING SEVERE WIND GUSTS 50+ KT AND HAIL WILL BE POSSIBLE MAINLY BTWN 2-8 PM. MJD && .REV WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING NVZ001>003. CA...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING CAZ072-073. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Local storm report, Jul 21, 2:00 PM PDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
200 PM PDT TUE JUL 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 2 W TRUCKEE 39.33N 120.24W
07/21/2015 U0.25 INCH NEVADA CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED HEAVY HAIL NEAR
INTERSTATE 80.
&&
MCGUIRELocal storm report, Jul 21, 2:07 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
207 PM PDT TUE JUL 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 2 W TRUCKEE 39.33N 120.24W
07/21/2015 M0.25 INCH NEVADA CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED 3 INCHES OF HAIL
COVERING INTERSTATE 80 NEAR DONNER SUMMIT.
&&
MCGUIRESpecial weather statement, Jul 21, 2:34 PM PDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 234 PM PDT TUE JUL 21 2015 NVZ003-004-212200- GREATER RENO-CARSON CITY-MINDEN AREA NV- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV- 234 PM PDT TUE JUL 21 2015 ...STRONG STORM WITH HEAVY RAIN IN SILVER SPRINGS... AT 231 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER SILVER SPRINGS...OR 9 MILES WEST OF LAHONTAN RESERVOIR...MOVING NORTHEAST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAHONTAN RESERVOIR...FORT CHURCHILL STATION...SILVER SPRINGS...SILVER SPRINGS AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM RESULTING IN SIGNIFICANT PONDING OF WATER AND REDUCED VISIBILITY ON HIGHWAYS 50 AND ALTERNATE 95 NEAR SILVER SILVER SPRINGS. && LAT...LON 3954 11906 3926 11906 3926 11943 3954 11943 TIME...MOT...LOC 2131Z 241DEG 10KT 3941 11924 MD
Special weather statement, Jul 21, 2:40 PM PDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
240 PM PDT TUE JUL 21 2015
CAZ072-212215-
GREATER LAKE TAHOE AREA CA-
240 PM PDT TUE JUL 21 2015
...THUNDERSTORMS WITH HEAVY RAIN OVER NORTHWEST LAKE TAHOE...
AT 238 PM PDT...DOPPLER RADAR WAS TRACKING SEVERAL THUNDERSTORMS
NEAR TAHOE CITY. THESE STORM WERE SLOWLY MOVING NORTHEAST AT 5 MPH.
HEAVY RAIN...PEA SIZE HAIL...AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALPINE MEADOWS...TAHOE CITY...SQUAW VALLEY...CARNELIAN BAY...
NORTHSTAR...SUGAR PINE POINT S...HOMEWOOD...NORTHSTAR SKI AREA...
SILVER CREEK CAMPGROUND...SUNNYSIDE-TAHOE CITY...GRANITE FLAT
CAMPGROUND...TAHOE STATE REC AREA CAMPGROUND...DOLLAR POINT...SQUAW
VALLEY SKI AREA...WILLIAM KENT CAMPGROUND AND TAHOE VISTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR LAKE TAHOE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE
DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE
HEIGHTS WHICH MAY CAPSIZE SMALL BOATS.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3930 12006 3906 12005 3906 12021 3907 12022
3930 12030
TIME...MOT...LOC 2138Z 180DEG 0KT 3914 12016
MBLocal storm report, Jul 21, 2:45 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
245 PM PDT TUE JUL 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM DEBRIS FLOW 8 SE DOYLE 39.94N 119.99W
07/21/2015 WASHOE NV LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED ROCKS AND DEBRIS IN
THE ROADWAY ALONG THE SOUTHBOUND LANES OF U.S. HIGHWAY
395...JUST NORTH OF RED ROCK ROAD.
&&
MCGUIRESpecial weather statement, Jul 21, 2:54 PM PDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 254 PM PDT TUE JUL 21 2015 CAZ071-212230- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA- 254 PM PDT TUE JUL 21 2015 ...THUNDERSTORM OVER STANDISH... AT 252 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER STANDISH...OR 19 MILES NORTHWEST OF HERLONG...MOVING NORTHEAST AT 10 MPH. HEAVY RAIN...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STANDISH AND WENDEL AND HIGHWAY 395. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 395 BETWEEN STANDISH AND MUD FLAT. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. && LAT...LON 4028 12042 4038 12048 4053 12019 4035 12007 TIME...MOT...LOC 2152Z 244DEG 10KT 4036 12038 BRONG
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:16 AM PDT | Flash Flood Watch | REV | Alpine, El Dorado, Mono, Nevada, Placer | 12 hr |
| Jul 21, 11:19 AM PDT | Special Weather Statement | REV | Alpine, Mono | 56 min |
| Jul 21, 12:31 PM PDT | Special Weather Statement | REV | Sierra | 44 min |
| Jul 21, 12:51 PM PDT | Severe Thunderstorm Warning | REV | Alpine, El Dorado | 39 min |
| Jul 21, 1:02 PM PDT | Areal Flood Advisory | REV | Sierra | 118 min |
| Jul 21, 1:03 PM PDT | Special Weather Statement | REV | Lassen | 57 min |
| Jul 21, 1:12 PM PDT | Severe Thunderstorm Warning | REV | Nevada, Placer | 48 min |
| Jul 21, 1:42 PM PDT | Flash Flood Warning | REV | Nevada, Placer, Sierra | 3 hr |
| Jul 21, 1:50 PM PDT | Special Weather Statement | REV | Sierra | 40 min |
| Jul 21, 1:58 PM PDT | Severe Thunderstorm Warning | REV | Nevada, Placer | 47 min |
| Jul 21, 2:16 PM PDT | Flash Flood Warning | REV | Nevada, Sierra | 3 hr |
| Jul 21, 2:54 PM PDT | Special Weather Statement | REV | Lassen | 36 min |
| Jul 21, 3:21 PM PDT | Areal Flood Advisory | REV | Plumas | 3 hr |
| Jul 21, 3:36 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 54 min |
| Jul 21, 3:46 PM PDT | Severe Thunderstorm Warning | REV | El Dorado, Placer | 44 min |
| Jul 21, 4:43 PM PDT | Special Weather Statement | REV | Lassen | 47 min |
Nearby
Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.